Kansas, 2016

Tornado and Hail in Kansas, August 23, 2016

August 23, 2016 · NWS TOP · 8 events in 4 counties and zones

A supercell t-storm developed over Cloud County and produced a brief tornado in an open field. The storm proceeded to produce large hail as it moved east but never did produce another documented tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell t-storm developed over Cloud County and produced a brief tornado in an open field. The storm proceeded to produce large hail as it moved east but never did produce another documented tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 2:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
328 PM CDT TUE AUG 23 2016

.SHORT TERM...(This Evening through Wednesday)
Issued at 325 PM CDT TUE AUG 23 2016

Latest water vapor satellite loop had a wave exiting northeast
Kansas with another more subtle wave over northeast Oklahoma. VWP
profiles from radar show a 45 to 50 kt mid level jet from southwest
Oklahoma into southeast Kansas. A surface trough/dry line was
located across western Kansas this afternoon. Dew points have
increased into the lower 70s across northeast Kansas this afternoon.
Confidence is low to moderate with respect to convective development
across the area. Hi resolution models as well as the NAM and GFS
offer differing scenarios this evening and tonight. The upper low
over southern Canada will gradually move east tonight and Wednesday.
This will nudge the cold front southward through the day on
Wednesday into north central and northeast Kansas. Tonight could see
isolated to scattered storms. Shear is around 25 kts and MLCAPE
averages around 3000 J/kg. If storms do develop they will have the
potential to produce strong wind gusts and hail. Higher confidence
for storms on Wednesday along the front and ejecting wave from the
southwest. Atmosphere will be quite moist with precipitable water
values approaching two inches. By afternoon the shear increases to
around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening
mid level lapse rates will yield an environment for severe storms.
Convergence along the front along with ascent from the approaching
wave should get storms going along the front in the afternoon.
Environment will be favorable for supercells with line segments
developing along the front. Large hail and damaging winds will be
the main hazards. Lows tonight will be in the upper 60s to lower
70s. Highs on Wednesday will range from the lower 80s northwest to
the lower 90s in east central.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 325 PM CDT TUE AUG 23 2016

By Thursday at 00Z, the surface front should be hung up over the
area stretching from southwest to northeast across the entire state
of Kansas.  Afternoon convection may be ongoing at this point, and
with 30kt 0-6km shear and over 1000 J/kg CAPE still available,
severe storms are not out of the question.  Steep mid level lapse
rates indicate the main threat will be strong winds and hail with
storms mainly focused near the frontal boundary.  PWATS look to be
near or over two inches for a majority of northeast Kansas through
the night, and with the front hung up, rain looks to be ongoing in
the overnight hours creating a concern for heavy rain and localized
flooding.  By Thursday afternoon, the front looks to push southeast
of the area; however a upper wave moving over the southwest flow
over Kansas makes it way providing at least some chance for more
storms, mainly across central and east central Kansas where the
heaviest rain should be focused.

By Friday afternoon a mid level high pressure will be over the
southeast CONUS while a trough moves in over the northwest.  This
trough will move east and dig into the northern plains by Saturday
afternoon bringing more chances for storms through Sunday.
Precipitation chances continue until Tuesday with southerly flow
providing moisture transport to the area along with some upper
disturbances.

Temperatures start cooler for Thursday and Friday as the front moves
through before beginning to warm up again into the weekend.  Overall
highs will be in the 80s, and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1239 PM CDT TUE AUG 23 2016

Challenging TAF period ahead. Removed mention of VCTS at all
terminals due to very low confidence in large scale forcing
across the area. Current thunderstorms along the KS/OK border are
expected to remain southeast of the terminals this afternoon. Any
thunderstorm development this evening and overnight is expected to
stay north and west of the area along a cold front. Winds will
remain gusty near 25-30 knots this afternoon before diminishing to
near 10 knots overnight.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Heller
AVIATION...Baerg
Hazardous weather outlook, Aug 23, 2:34 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT TUE AUG 23 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS
ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE
MAIN THREATS WILL BE STRONG WINDS AND HAIL.

LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 23, 4:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE AUG 23 2016

KSZ008-020-232300-
CLOUD-REPUBLIC-
528 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. A SECOND
STRONG THUNDERSTORM WAS 5 MILES SOUTH OF SIMPSON...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.

LAT...LON 3952 9793 3981 9765 3951 9739 3931 9768
      3931 9793
TIME...MOT...LOC 2227Z 239DEG 14KT 3949 9779

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Cloud

When
August 23, 5:00 PM CST to 5:01 PM CST
Where
Cloud County, 0.87 mi SW of (Cnk)blosser Apt Con
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -97.660

Hail, Cloud

When
August 23, 5:12 PM CST to 5:13 PM CST
Where
Cloud County, 3.73 mi E of Huscher
Measured
0.88 in hail
Reported by
Public
Coordinates
39.520, -97.530

Tornado, Cloud

When
August 23, 6:15 PM CST to 6:16 PM CST
Where
Cloud County, 5.93 mi SSW of Aurora
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.370, -97.570

A brief tornado touched down near highway 24 and 200 road. The tornado was documented on social media and reported by the public.

Hail, Clay

When
August 23, 7:29 PM CST to 7:30 PM CST
Where
Clay County, Clay Center
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.380, -97.120

Winds were estimated up to 50 mph. No damage was reported.

Thunderstorm Wind, Clay

When
August 23, 7:38 PM CST to 7:39 PM CST
Where
Clay County, 1.6 mi E of Clay Center
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.380, -97.090

Delayed report.

Thunderstorm Wind, Clay

When
August 23, 7:40 PM CST to 7:41 PM CST
Where
Clay County, 0.53 mi E of Clay Center Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -97.160

Clay Center Airport spotter confident with estimating 60 mph winds.

Thunderstorm Wind, Riley

When
August 23, 8:10 PM CST to 8:11 PM CST
Where
Riley County, 0.87 mi SE of Leonardville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.360, -96.860

Power poles and power lines down at Alembic and Sherman Roads. Just southwest of Leonardville.

Thunderstorm Wind, Pottawatomie

When
August 23, 9:10 PM CST to 9:11 PM CST
Where
Pottawatomie County, 1.27 mi WSW of Blaine
Measured
78 kt (90 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.490, -96.420

KDOT facility west of Blaine was damaged including: destructiong of an equipment shed, roof blown off of sand shed, and broken windows in sub area shop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657305, 657306, 653042, 657310, 657311, 657308, 657312, 657313.